Drug Poisoning Alert Issued for City of Kawartha Lakes
HKPR District Health Unit is seeing an increase in drug overdoses within the community.
Port Hope, ON (August 25, 2023) – The Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit) has issued a drug poisoning alert for the City of Kawartha Lakes due to an increase in suspected drug poisonings within the last seven days.
Additionally, the HKPR District Health Unit has received reports that the substance of concern is fentanyl that is pink in colour and may be referred to as ‘cotton candy’. “This is an important reminder that the street drug supply is unpredictable, and a small amount of any drug can be fatal,” said Kate Hall, Harm Reduction Health Promoter at the HKPR District Health Unit.
The HKPR District Health Unit reminds anyone who uses drugs (or those who know someone who does) of the following harm reduction practices:
- Do not mix drugs/substances due to an increased risk of drug poisoning. This includes mixing street drugs with alcohol.
- Start low and go slow.
- Keep multiple naloxone kits on hand and use them if you suspect a drug poisoning. This may improve breathing but may not help the individual regain consciousness. It is important to call 9-1-1 and continue to monitor breathing until medical help arrives.
- Never use alone. Call the National Overdose Response Service (NORS), virtual safe consumption, at
1-888-668-NORS (6677) or use a buddy system and call a friend.
The HKPR District Health Unit flags increases in drug poisonings for community partners and first responders, which triggers enhanced community efforts and distribution of naloxone kits. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the person can get to hospital for treatment. Naloxone is recommended in all suspected drug poisonings due to the possibility of opioid contamination in the street drug supply.
Naloxone kits are available throughout the community. Check the online map to find your nearest location to pick-up a free naloxone kit here: Where to get a free naloxone kit | Ontario.ca.
Symptoms of Drug Poisoning
Signs of a drug poisoning include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. It is also often difficult to wake the person up.
Anyone who sees a person experiencing a drug poisoning is urged to help. Call 9-1-1 and give the person naloxone. The Good Samaritan Act protects someone trying to help in an emergency from legal repercussions, and the Good Samaritan Drug Overdose Act protects anyone on scene of an overdose from being charged for possessing or using drugs.
Local Opioid Overdose Reports
For weekly reports on opioid overdose incidents within the HKPR District Health Unit area, visit the HKPR District Health Unit’s Opioid Overdose Report.
Reporting a Drug Poisoning or Drug Related Information
To anonymously report drug poisonings and drug-related information to assist in a more effective response please use the online submission form.